Alert archive / California / Gale Warnings in 2020

Gale Warning 28, NWS Eureka, CA

November 12, 2020

NWS Eureka, CA issued this gale warning at Nov 12, 2020, 8:50 PM PST. It took effect at Nov 13, 2020, 3:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2020, 8:50 PM PST (04:50 UTC)
In effect from
Nov 13, 2020, 3:00 AM PST
Expired
Nov 13, 2020, 11:25 AM PST
In force
8 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

090 
WHUS76 KEKA 130450
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
850 PM PST Thu Nov 12 2020

PZZ470-131300-
/O.EXT.KEKA.SC.Y.0090.201113T0700Z-201113T1100Z/
/O.UPG.KEKA.GL.A.0023.201113T1400Z-201113T2200Z/
/O.NEW.KEKA.GL.W.0028.201113T1100Z-201113T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
850 PM PST Thu Nov 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST FRIDAY...
...GALE WARNING IN EFFECT FROM 3 AM TO 2 PM PST FRIDAY...

* WHAT...For the Gale Warning, southwest winds 25 to 35 kt with
  local gusts up to 50 kt and steep seas 7 to 12 feet expected. 
  For the Small Craft Advisory, south winds 15 to 25 kt with gusts
  up to 30 kt and seas 4 to 6 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 3 AM to 2 PM PST Friday. For 
  the Small Craft Advisory, until 3 AM PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-131300-
/O.EXB.KEKA.SC.Y.0090.201113T1100Z-201113T1400Z/
/O.UPG.KEKA.GL.A.0023.201113T1400Z-201113T2200Z/
/O.NEW.KEKA.GL.W.0028.201113T1400Z-201113T2200Z/
Pt St George to Cape Mendocino out 10 nm-
850 PM PST Thu Nov 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 6 AM PST FRIDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 2 PM PST FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 6 to 11 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  35 kt and seas 4 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 6 AM to 2 PM PST Friday. For 
  the Small Craft Advisory, from 3 AM to 6 AM PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-131300-
/O.EXT.KEKA.SC.Y.0090.201113T1100Z-201114T0200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
850 PM PST Thu Nov 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM PST
FRIDAY...

* WHAT...Southwest winds 20 to 30 kt with local gusts up to 35 kt
  and seas 6 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 AM to 6 PM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-131300-
/O.CON.KEKA.SC.Y.0090.201113T1600Z-201114T0200Z/
Cape Mendocino to Pt Arena out 10 nm-
850 PM PST Thu Nov 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM PST
FRIDAY...

* WHAT...South winds 20 to 30 kt with local gusts up to 40 kt and
  seas 6 to 9 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm. Strongest gusts
  just downwind from Cape Mendocino.

* WHEN...From 8 AM to 6 PM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
324 
WHUS76 KEKA 131033
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
233 AM PST Fri Nov 13 2020

PZZ450-131845-
/O.CON.KEKA.SC.Y.0090.201113T1100Z-201113T1400Z/
/O.CON.KEKA.GL.W.0028.201113T1400Z-201113T2200Z/
Pt St George to Cape Mendocino out 10 nm-
233 AM PST Fri Nov 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST EARLY
THIS MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 2 PM
PST THIS AFTERNOON...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 7 to 10 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  35 kt and seas 4 to 7 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 6 AM this morning to 2 PM 
  PST this afternoon. For the Small Craft Advisory, until 6 AM 
  PST early this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-131845-
/O.CON.KEKA.SC.Y.0090.000000T0000Z-201113T1100Z/
/O.CON.KEKA.GL.W.0028.201113T1100Z-201113T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
233 AM PST Fri Nov 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST EARLY
THIS MORNING...
...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

* WHAT...For the Gale Warning, southwest winds 25 to 35 kt with
  gusts up to 45 kt and seas 7 to 12 feet expected. For the Small
  Craft Advisory, south winds 20 to 25 kt with gusts up to 30 kt 
  and seas 5 to 7 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, until 2 PM PST this afternoon. 
  For the Small Craft Advisory, until 3 AM PST early this 
  morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-131845-
/O.EXT.KEKA.SC.Y.0090.201113T1100Z-201116T1400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
233 AM PST Fri Nov 13 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST MONDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 35 kt and seas 
  9 to 14 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 6 AM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-131845-
/O.EXT.KEKA.SC.Y.0090.201113T1600Z-201116T1400Z/
Cape Mendocino to Pt Arena out 10 nm-
233 AM PST Fri Nov 13 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO
6 AM PST MONDAY...

* WHAT...Southeast winds 15 to 25 kt with gusts up to 35 kt and 
  seas 8 to 13 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 8 AM this morning to 6 AM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
981 
WHUS76 KEKA 131630
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
830 AM PST Fri Nov 13 2020

PZZ450-470-132200-
/O.CON.KEKA.GL.W.0028.000000T0000Z-201113T2200Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
830 AM PST Fri Nov 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and steep
  seas 7 to 10 feet. Winds will ease and become westerly and
  northwesterly this afternoon and tonight. A northwest swell will
  build to 15 feet at 14 seconds tonight and continue this
  weekend. 

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 2 PM PST this afternoon. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-475-140030-
/O.CON.KEKA.SC.Y.0090.000000T0000Z-201116T1400Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
830 AM PST Fri Nov 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY...

* WHAT...Southerly winds 15 to 25 kt will ease and become
  northwesterly tonight. Steep seas 5 to 9 feet today. A northwest
  swell arriving this evening will build to 14 feet at 14 seconds
  tonight and persist through the weekend. 
 
* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 8 AM this morning to 6 AM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
689 
WHUS76 KEKA 131925
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
1125 AM PST Fri Nov 13 2020

PZZ450-470-140330-
/O.CAN.KEKA.GL.W.0028.000000T0000Z-201113T2200Z/
/O.NEW.KEKA.SE.W.0025.201113T1925Z-201114T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
1125 AM PST Fri Nov 13 2020

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...Steep southerly seas 9 to 12 feet at 8 seconds will
  gradually lower this evening as winds have eased and will become
  northwesterly tonight. Meanwhile, a large swell will build to 
  15 feet at 14 seconds tonight. 

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Very steep and hazardous seas could capsize or cause
  damage to vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ455-475-140330-
/O.CON.KEKA.SC.Y.0090.000000T0000Z-201116T1400Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
1125 AM PST Fri Nov 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY...

* WHAT...South to southwest winds 15 to 25 kt will ease and 
  become northwesterly tonight. Steep seas 5 to 9 feet today. A 
  northwest swell arriving this evening will build to 14 feet at 
  14 seconds tonight and persist through the weekend.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 8 AM this morning to 6 AM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Nov 12, 2:00 PM PST, 6 hours 50 minutes earlier.

Area forecast discussion, Nov 12, 2:00 PM PST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
200 PM PST Thu Nov 12 2020

.SYNOPSIS...A strong storm system is forecast to move across the
region during Friday. Widespread beneficial rainfall will be
likely, along with gusty south winds and mountain snow. Additional
periods of rain will be possible through the weekend into early to
middle portions of next week.

&&

.DISCUSSION...A strong upper-level westerly jet was evident in
water vapor imagery early Thursday afternoon. A shortwave trough
embedded within the jet over the Gulf of Alaska is forecast to
move across coastal WA/OR during the next 24 hours. As that takes
place, the southern extent of a zone of strong ascent will spread
across NWRN CA late tonight through Friday afternoon, with
associated rainfall developing along the Del Norte and Humboldt
coasts by 4-7 AM Friday...Trinity County by 7-10 AM...and
Mendocino and Lake Counties by 10 AM-1 PM. Rainfall totals by
Friday afternoon are forecast to range from 1 to 2 inches along
west facing ridges in Del Norte and Humboldt Counties, to around
0.5-1.0 inch in the vicinity of Humboldt Bay, as well as Trinity
and Mendocino Counties. Lower amounts from 0.25 to 0.75 inch are
expected in Lake County.

A coastal barrier jet is also forecast to develop ahead of an
approaching frontal boundary Friday morning and afternoon. That
jet will favor southerly winds gusting to 50 mph across exposed
coastal areas and ridges...including Crescent City. A wind
advisory has been issued as a result. In addition, south winds
over the Central Valley will encounter the Trinity Alps Friday
morning and afternoon, which will aid in upslope cooling over the
mountains resulting in snow levels locally lowering to 4000 feet.
Snowfall totals from 4 to 6 inches will be possible at Scott
Mountain Summit, with locally higher amounts expected across the
surrounding mountains. Reference the latest winter weather
advisory for additional information.

Model guidance shows a brief period of shortwave ridging and
drier weather occurring during Saturday, followed by the passage
of a minor upper disturbance and light rain Saturday night into
Sunday. Thereafter, a strong upper trough is forecast to deepen
over the NERN PAC during early to middle portions of next week.
Upper heights will build downstream from the trough resulting in a
mild airmass spreading north across the region during Monday.
After Monday, forecast uncertainty increases, as some guidance
brings the offshore trough inland during Tuesday, while other
guidance maintains the ridge over the West Coast. Went with an
ensemble solution for the time being.

Garner

&&

.AVIATION...MVFR Cigs overnight-mid-morning at the coast gave way
to VFR conditions...with a stream of high clouds continuing
across the region. Fair skies and light winds will persist through
much of the day before clouds begin to thicken ahead of an
approaching and energetic cold front. Weather dynamics associated
with the impending front will increase flight hazards by late
evening/midnight. Likely hazards are: lower Cigs/Vis, widespread
rain, accelerating winds, and potential LLWS especially at ACV and
CEC. By wee morning hours...MVFR conditions will be established
at coastal terminals. Even IFR conditions just ahead/along the
cold front can be expected later in the morning. Inland areas will
see deteriorating condition by late morning. UKI is expected to
drop into MVFR by late morning with light rain possible around
sunrise. Boundary level winds will increase across Mendocino in
mid-late morning also...therefore introducing the potential for
LLWS at UKI. /TA

&&

.MARINE...A strong low pressure system is forecast to move across
the region during Friday. South winds gusting to 40 kt will be
possible as a result over the northern waters Friday morning and
afternoon. Gale force winds will be most probable over marine zone
470, but gales may also develop over zone 450...thus the gale
watch has been extended east across the northern inner waters.
Solid small craft conditions will be likely farther south over the
southern waters, with southerly gusts to 30-35 kt and steep short
period seas likely.

Winds are forecast to weaken by Friday evening, followed by
another period of strong south winds Saturday afternoon and
evening. In addition, a 12 to 14 foot northwesterly swell with a
period from 13 to 14 seconds is forecast to spread through the
waters Friday night and Saturday.

After the weekend, wet and unsettled weather will remain possible
during early to middle portions of next week.

Garner

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 7 AM to 4 PM PST Friday for CAZ101-102-
     104>106.

     Winter Weather Advisory from 4 AM to 4 PM PST Friday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Watch from Friday
     morning through Friday afternoon for PZZ450-470.

     Small Craft Advisory from 1 AM to 6 AM PST Friday for PZZ470.

     Small Craft Advisory from 8 AM to 6 PM PST Friday for PZZ455.

     Small Craft Advisory from 6 AM to 6 PM PST Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 12, 2:01 PM PST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
201 PM PST Thu Nov 12 2020

CAZ103-108>115-132215-
Northern Humboldt Coast-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
201 PM PST Thu Nov 12 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-104>106-132215-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
201 PM PST Thu Nov 12 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-132215-
Northern Trinity-
201 PM PST Thu Nov 12 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 11:25 AM PSTHazardous Seas WarningEKA10 hr

Nearby

Gale Warnings in California, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.